Serotonin Syndrome and Ocular Flutter

Serotonin Syndrome is an important entity for residents to be aware of. It’s a toxicity resulting from the use of serotonin-selective reuptake inhibitors and similar drugs, and interactions of those drugs with others such as tramadol and possibly linezolid. The recreational drug MDMA (ecstasy) can also cause it. Manifestations include delirium, rigidity, myoclonus, fever, and life-threatening autonomic instability. Treatment includes discontinuation of the causative agents, benzodiazepines to reduce agitation and help normalize the vital signs and, if necessary, cyproheptadine.

This week’s New England Journal of Medicine has a video of such a patient manifesting ocular flutter in the context of serotonin syndrome. (The link takes you to an image and description of the disease–you have to click the little thumbnail image at the bottom right in order to launch the video). The eye movements are in all directions, so I think it might just as well be called opsoclonus. More examples of these and many other neuro-ophthalmological findings are available at the Neuro-Ophthalmology Virtual Education Library.

About Justin A. Sattin

I'm a vascular neurologist and residency program director. I created this blog in order to share some thoughts with my resident and other colleagues, and to foster my own learning as well.
This entry was posted in Medical Knowledge and tagged . Bookmark the permalink.